Alert archive / Idaho / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 9, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 30, 2009, 4:44 PM MDT for Bingham County, Bonneville County, Idaho. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2009, 4:44 PM MDT (22:44 UTC)
- Expired
- May 30, 2009, 5:13 PM MDT
- In force
- 29 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Bingham County, ID, Bonneville County, ID
The radar
The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.7 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 2267 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPIH 302244 SVRPIH IDC011-019-302315- /O.NEW.KPIH.SV.W.0009.090530T2244Z-090530T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO 444 PM MDT SAT MAY 30 2009 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO... CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO... THIS INCLUDES THE CITY OF IDAHO FALLS... * UNTIL 515 PM MDT * AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OUTFLOW CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS OUTFLOW WAS LOCATED NEAR IDAHO FALLS...AND MOVING EAST AT 5 MPH. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... IDAHO FALLS... AMMON... IONA AND UCON... PRECAUTIONARY/PREPAREDNESS ACTIONS... WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4361 11162 4330 11180 4345 11221 4362 11211 TIME...MOT...LOC 2243Z 292DEG 5KT 4351 11211 $$ DMH
2 follow-up statements
000 WWUS55 KPIH 302303 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO 503 PM MDT SAT MAY 30 2009 IDC011-019-302315- /O.CON.KPIH.SV.W.0009.000000T0000Z-090530T2315Z/ BONNEVILLE ID-BINGHAM ID- 503 PM MDT SAT MAY 30 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR EAST CENTRAL BINGHAM AND CENTRAL BONNEVILLE COUNTIES... AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM OUTFLOW CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE LEADING EDGE OF THE OUTFLOW WAS LOCATED NEAR IDAHO FALLS...MOVING EAST AT 5 MPH. LOCATIONS NEAR THE PATH OF THIS STORM WAS INCLUDE...AMMON...BONE... IDAHO FALLS...IDAHO FALLS ARPT...IONA...OZONE AND UCON. LAT...LON 4361 11162 4330 11180 4345 11221 4362 11211 TIME...MOT...LOC 2303Z 292DEG 5KT 4350 11207 $$ DMH
000 WWUS55 KPIH 302313 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO 513 PM MDT SAT MAY 30 2009 IDC011-019-302321- /O.CAN.KPIH.SV.W.0009.000000T0000Z-090530T2315Z/ BONNEVILLE ID-BINGHAM ID- 513 PM MDT SAT MAY 30 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BINGHAM AND CENTRAL BONNEVILLE COUNTIES IS CANCELLED... AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM OUTFLOW WINDS HAVE WEAKENED AND ARE NO LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. THE THUNDERSTORMS THAT CAUSED THE STRONG WINDS REMAIN WEST OF THE INTERSTATE...BUT ARE SLOWLY MOVING EAST TOWARD IDAHO FALLS. LAT...LON 4361 11162 4330 11180 4345 11221 4362 11211 TIME...MOT...LOC 2311Z 292DEG 5KT 4350 11206 $$ DMH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:52 PM MDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 30, 1:52 PM MDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 152 PM MDT SAT MAY 30 2009 .SHORT TERM...SOUTHEAST IDAHO CONTINUES UNDER A HIGH PRESSURE RIDGE WITH INFLUENCE FROM TWO LOW PRESSURE DISTURBANCES...ONE IN ALBERTA AND THE OTHER IN SOUTHERN NEVADA. MODELS ARE HAVING SOME DIFFICULTY RESOLVING THE SUBTLETIES IN LIGHT WIND FLOW AND THE FOCUS OF CONVECTION THIS AFTERNOON. THE NAM12 APPEARS TO HAVE 700 MB DEFORMATION BAND FROM SWAN VALLEY THROUGH ABOUT MALTA IN BETTER POSITION THAN THE GFS. THE GFS ON THE OTHER HAND SEEMS TO REPRESENT CENTRAL AND NORTHERN MOUNTAIN CONVECTION ASSOCIATED WITH THE PASSING EMBEDDED DISTURBANCE EXTENDING FROM THE ALBERTA LOW. SURFACE ANALYSIS ALSO SUGGESTS THERE IS A SURFACE TROUGH EXTENDING THROUGH SOUTHWEST MONTANA TOWARDS SUN VALLEY. THESE TWO AREAS SHOULD BE THE FOCUS OF ACTIVITY THIS AFTERNOON AND EVENING WITH DIURNAL CONVECTION ENDING AROUND 04Z. KEEP LOOKING FOR SIGNS OF LARGER HAIL WITH THUNDERSTORMS BUT DEEPER PRECIPITABLE WATER VALUES ARE STILL TO OUR WEST AND VERTICAL WIND SHEAR IS STILL PRETTY LIGHT IN THIS AREA AS EVIDENCED BY SATELLITE DERIVED WINDS. FOR SUNDAY...INFLUENCE OF ALBERTA AND NEVADA LOWS FAVOR WESTERLY 700 MB FLOW FOR SOUTHEAST IDAHO WITH WIND CONVERGENCE ROUGHLY ALONG A LINE FROM SUN VALLEY TO PALISADES RESERVOIR. MODELS HAVE DIFFERENCES IN LOCATION OF PRECIPITATION AND CONVECTION. THE GFS EVEN CONTINUE MORE RIDGING BACK TOWARDS WASHINGTON AND OREGON WITH MOISTURE FIELD ALSO LAYING MORE IN THAT DIRECTION. CHOSE TO STAY WITH THE PREVIOUS FORECAST WITH CHANCE POPS OVER THE MOUNTAINS AND UPPER SNAKE PLAIN. DIURNAL PATTERN IN CONVECTION FAVORS MORE BREAKS IN CLOUD COVER DURING THE MORNING HOURS...THEREFORE NUDGED AFTERNOON HIGHS UP A DEGREE OR TWO THE NEXT TWO DAYS. RS .LONG TERM...TUESDAY THROUGH SUNDAY. MADE MINOR CHANGES TO EXTENDED FORECAST AS MODELS STILL HIGHLIGHT SOUTHERLY FLOW THRU PERIOD. THIS MOISTURE...ALONG WITH DAYTIME INSTABILITY...WILL CONTINUE CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. FORECAST WILL CONTINUE TO REFLECT THIS THINKING. TOWARDS MIDWEEK...EUROPEAN AND GFS DISAGREE ON DEEP CLOSED LOW OFF CALIF COAST. EUROPEAN BRINGS IT ASHORE WED EVENING AND OVER ID BY SAT NIGHT WHILE GFS KEEPS LOW CIRCULATING OFF SHORE. EUROPEAN SOLN WILL BRING BIG CHANGE TO WX AS MORE PRECIP EXPECTED. EITHER WAY...SOUTHERLY FLOW WILL CONTINUE TO DRAW UP MOISTURE AND KEEP TEMPERATURES UP. GUT FEELING IS GFS NOT HANDLING SYSTEM WELL AND WILL SEE IT COME IN LINE WITH EUROPEAN SOLN NEXT FEW RUNS. RENWICK && .AVIATION...THUNDERSTORMS ALREADY FORMING IN A LINE FROM ISLAND PARK...ACROSS SNAKE RIVER PLAIN...AND DOWN PAST SUN VALLEY MOVING EASTWARD. CONVECTION ALSO FIRING ALONG SOUTHERN PERIPHERY OF SNAKE RIVER PLAIN. EXPECT THIS CONVECTION TO CONTINUE THROUGH THE EVENING HOURS. HAVE INCLUDED VICINITY TSTORMS FOR ALL TAF SITES. ASIDE FROM CONVECTION...EXPECT VFR AT ALL TAF SITES WITH MVFR UNDER AND NEAR THUNDERSTORMS WITH BRIEF HEAVY DOWNPOURS AND GUSTY WINDS. CONVECTION WILL DIE DOWN AFTER SUNSET GIVING WAY TO CLEAR SKIES. RENWICK && .PIH WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 30, 5:00 AM MDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 500 AM MDT SAT MAY 30 2009 IDZ017>025-031-032-311300- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 500 AM MDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT EXPECT ISOLATED VALLEY AND SCATTERED MOUNTAIN AFTERNOON AND EVENING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE DAILY AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Special weather statement, May 30, 4:05 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
405 PM MDT SAT MAY 30 2009
IDZ017-020-021-302245-
JEFFERSON ID-LINCOLN ID-MINIDOKA ID-BUTTE ID-BLAINE ID-BONNEVILLE
ID-BINGHAM ID-POWER ID-BANNOCK ID-CASSIA ID-
405 PM MDT SAT MAY 30 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
SOUTHEASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
EXTREME NORTH CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
NORTHEASTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
EAST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
EXTREME NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO
WESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
UNTIL 445 PM MDT
AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG WINDS FROM A THUNDERSTORM OUTFLOW MOVING SOUTHEAST ACROSS THE
SNAKE PLAIN. IN ADDITION...THUNDERSTORMS WITH HEAVY RAIN AND SMALL
HAIL MAY DEVELOP ALONG AND BEHIND THIS WIND GUST LINE.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ATOMIC CITY
TABER
PINGREE
BLACKFOOT
STERLING
ABERDEEN
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4354 11216 4296 11260 4265 11349 4305 11386
4386 11270
TIME...MOT...LOC 2157Z 304DEG 3KT 4362 11283 4307 11369The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 4:05 PM MDT | Special Weather Statement | PIH | Minidoka | 40 min |
| May 30, 5:14 PM MDT | Special Weather Statement | PIH | Bingham, Power | 46 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.